Tornadoes · United States · New Jersey · 2003

F0 tornado, Highland Park, New Jersey, October 27, 2003

This F0 tornado ran 0.3 miles across Middlesex County on October 27, 2003, touching down at 4:01 PM EST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
October 27, 2003
Touchdown
4:01 PM EST (21:01 UTC)
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Middlesex County
Touchdown point
40.500, -74.400
Lift-off point
40.500, -74.400
Record number
665

What the Weather Service recorded

A weak tornado (F0 on the Fujita Scale) briefly touched down along the Raritan River in southern Edison Township. It touched down just east of Northbound U.S. Route 1 and proceeded east along the Raritan River where people sighted it looking west from the New Jersey Turnpike. The tornado lifted while it was in the middle of the river before hitting any other land areas. Tree damage occurred before it reached the river. The tornado also damaged one boat (canopy torn away and railings damaged) at the Raritan River Boat Club and pulled away planks from a dock.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the tornado touched down at Oct 27, 3:20 PM EST, 41 minutes earlier.

Area forecast discussion, Oct 27, 3:20 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EST MON OCT 27 2003

WITH ONGING WX...WL BE BRIEF.

KEEPING WATCH UP WHERE IT WAS INTO THIS EVE...AS WELL AS CATEGORICAL
POPS ALL ZONES. ENDING RAIN BY MIDN FM THE W. MENTIONING TSTM FM PHL
S AND E...WITH PSBLY DAMAGING WNDS.

WITH NXT SYS TUE EVE...PROGS LOOKING MORE VIGOROUS...WITH WAVE
MOVING NE ALG THE CST FM TDAS FNT. GOING LKLY POPS TUE NGT...MNLY
AFT MIDN...AND HI CHC WED MRNG. THEN WL KEEP THINGS DRY TIL MON...
ALTHOUGH NOT COMPLETELY CONFIDENT WITH LOW LVL FLOW COMING IN OFF
THE OCEAN.

MARINE FCSTR KEEPING SML CRAFT UP CST AND LWR DE BAY.

ZONES SHOULD FLY ABT 330 PM.

.PHI...FLOOD WATCH INTO THIS EVE DE1, ALL PA ZONES, NJ1,7,15
       SML CRAFT ADVY CST AND LWR BAY.

KRAUS

In the hours before

Special weather statement, Oct 27, 12:57 PM EST, 3 hours 4 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1257 PM EST MON OCT 27 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
SOUTHEASTERN PENNSYLVANIA...MUCH OF NEW JERSEY EXCEPT THE
NORTHWESTERN PORTION...ALL OF DELAWARE...AND ALL OF THE MARYLAND
EASTERN SHORE IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY. DAMAGING WINDS ARE THE MAJOR THREAT.

THE COMBINATION OF STRONG WINDS ALOFT...RELATIVELY WARM AND MOIST AIR
NEAR THE SURFACE...AND AN ACTIVE FRONTAL SYSTEM COULD COMBINE TO
GENERATE SOME SEVERE THUNDERSTORMS THIS AFTERNOON IN THE SLIGHT RISK
AREA. REMEMBER THAT A SEVERE THUNDERSTORM CAN ON RARE OCCASION SPAWN
A TORNADO.

FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND BERKS COUNTY...AS
WELL AS NORTHWESTERN NEW JERSEY...THUNDERSTORMS WITH STRONG GUSTY
WINDS ARE POSSIBLE BUT THE THREAT OF SEVERE WEATHER IS LOWER.

A FLOOD WATCH IS ALSO IN EFFECT TODAY FOR EASTERN PENNSYLVANIA...
PARTS OF NORTHWESTERN AND WESTERN NEW JERSEY...NORTHERN DELAWARE...
AND EXTREME NORTHEASTERN MARYLAND.
Local storm report, Oct 27, 3:48 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 PM EDT MON OCT 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    DELAWARE                  NJ   TORNADO
10/27/03   HUNTERDON                      POSSIBLE TORNADO.

0320 PM    BENSALEM                  PA   WIND DAMAGE
10/27/03   BUCKS                          LARGE TREES SNAPPED OFF.
                                          ESTIMATED 80+ MPH WIND.

0340 PM    EWING                     NJ   WIND DAMAGE
10/27/03   MERCER                         BRANCHES DOWN.

0345 PM    HAINESPORT                NJ   WIND DAMAGE
10/27/03   BURLINGTON                     TREES BLOWN DOWN. 1
                                          PERSON INJURED IN
                                          VEHICLE.

0345 PM    MOUNT HOLLY               NJ   FUNNEL CLOUD
10/27/03   BURLINGTON                     FUNNEL CLOUD SIGHTED.
                                          TREE LIMBS DOWN AND
                                          DEBRIS AT ROUTE 38 AND
                                          ROUTE 541.

0355 PM    NEW BRUNSWICK             NJ   FUNNEL CLOUD
10/27/03   MIDDLESEX                      FUNNEL CLOUDS SIGHTED.

0352 PM    LUMBERTON                 NJ   50 MPH TSTM GUST
10/27/03   BURLINGTON                     MEASURED PEAK GUST TO 54
                                          MPH.

0355 PM    HAMILTON SQUARE           NJ   WIND DAMAGE
10/27/03   MERCER                         TREES BLOWN DOWN. SOME
                                          ROADS REPORTED CLOSED.

0400 PM    NEW BRUNSWICK             NJ   FUNNEL CLOUD
10/27/03   MIDDLESEX                      FUNNEL CLOUD SIGHTED
                                          TOWARD HIGHLAND PARK.

0415 PM    LAWRENCEVILLE             NJ   WIND DAMAGE
10/27/03   MERCER                         ABOUT A DOZEN TREES
                                          DOWNED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Brookhaven, NY (KOKX), 12:00Z

9.0 hours before the tornado, 136 km from the path. October 27, 2003.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 250 joules per kilogram, CIN -10, lifted condensation level 525 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-10-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 153 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Somerville (SMQ), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the touchdown began at 21:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in New JerseyEvery tornado in New Jersey since 1950Warnings in force in New Jersey nowThe forecast where you are

The other tornadoes of October 27, 2003

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 273:39 PM ESTF0Burlington, NJ0.5301
October 273:39 PM ESTF0Somerset, NJ0.250
October 274:20 PM ESTF0Richmond, NY0.117

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.